Alert archive / Wisconsin / Special Weather Statements in 2018
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 31, 2018, 4:33 AM CDT for Dunn County, Wisconsin. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2018, 4:33 AM CDT (09:33 UTC)
- Expired
- Aug 31, 2018, 5:00 AM CDT
- In force
- 27 min
- Issued by
- NWS Twin Cities, MN
County Dunn County, WI
The radar
The La Crosse radar (KARX), 135 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1307 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 354 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
703 WWUS83 KMPX 310933 SPSMPX Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 433 AM CDT FRI AUG 31 2018 WIZ025-027-311000- Chippewa-Dunn- 433 AM CDT FRI AUG 31 2018 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DUNN AND WEST CENTRAL CHIPPEWA COUNTIES... At 432 AM CDT, a strong thunderstorm was located over Cedar Falls, or near Menomonie, moving east at 35 mph. Dime size hail is possible with this storm. This storm will be near... Colfax around 445 AM CDT. Other locations impacted by this storm include Cedar Falls, Hoffman Hills Rec Area and Tainter Lake. This includes Interstate 94 in Wisconsin between mile markers 45 and 46. LAT...LON 4490 9188 4497 9189 4510 9160 4496 9153 TIME...MOT...LOC 0932Z 247DEG 30KT 4495 9184 $$ BORGHOFF
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 31, 4:08 AM CDT, 25 minutes earlier.
Area forecast discussion, Aug 31, 4:08 AM CDT, 25 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 408 AM CDT Fri Aug 31 2018 .SHORT TERM...(Today and tonight) Issued at 408 AM CDT Fri Aug 31 2018 Thunderstorms have become more numerous early this morning across Wisconsin as a result of increasing moisture advection in the lower levels. Not expecting much behind the main complex for the rest of the morning, although there may be isolated to scattered storms around until the LLJ sufficiently weakens later this morning. Low clouds are expanding this morning per satellite trends and it is not entirely clear when or if they will break up some this afternoon. Regardless, an elevated mixed layer with mid level lapse rates exceeding 8 C/km overtop surface dew points in the upper 60s to lower 70s will create a very unstable atmosphere by late afternoon. Thunderstorms should develop over the ND/SD/MN border area late this afternoon or evening as a cold front and mid level trough arrive. There are two possible scenarios that may play out after this time: 1.) The thunderstorms that develop across western MN advance eastward in a somewhat organized fashion, posing a damaging wind threat depending how organized the complex can become. The developing LLJ this evening over Iowa would kick off additional convection across southeast MN into southern WI and northeastern IA, leaving a convective minimum from southwest to east central MN and parts of west central WI. The NAM, GFS, GEM, and HRRR have been buying into this scenario. Or... 2.) The thunderstorms that develop across western MN grow upscale into an organized severe MCS by mid evening and track southeast across most of the CWA, bringing an enhanced severe threat with the potential for fairly widespread wind damage. The Hires ARW, NMM, HREF, and ECMWF seem to be siding with this scenario. In either case, central MN, southeastern MN, and WI stand the best chance for thunderstorm activity and heavy rainfall...again. .LONG TERM...(Saturday through Thursday) Issued at 408 AM CDT Fri Aug 31 2018 Forecast confidence remains high that temperatures will average near or above normal through Wednesday of next week. Normal values continue to fall the first week of September with highs dropping into the low to mid 70s, and overnight lows in the 50s. Models continue to support an upper ridge building across the Mid- Atlantic states through early next week. As the ridge extends westward into the Ohio Valley, the mean flow aloft will remain from the west-southwest, or southwest across the Upper Midwest. This ridge also builds deeper into the mid-level of the atmosphere leading to further southwest flow, and warm temperatures for the first part of September. Near the surface, a weak cold front will move through Saturday morning, and will likely stall in Iowa before lifting northward Sunday morning. Saturday looks to be the driest in terms of the holiday weekend. Once this front moves back northward, an increasing chances of showers and thunderstorms will develop. Chances of thunderstorms will remain in the forecast through the middle of next week as several subtle short waves ride northeast in this developing southwest flow aloft. Very little spread in the ensembles for 85h temperatures next week, especially across the Great Lakes, and Ohio Valley. There is more spread in these ensembles further to the north across the Northern Plains, and Upper Midwest. Therefore, forecast confidence is lower for this part of the region in terms of the continued warm and unsettled period past Wednesday of next week. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1049 PM CDT Thu Aug 30 2018 The stratus deck with attendant MVFR ceilings will continue to expand east/northeast across the sites overnight. Once the stratus builds in we look to be socked in with low clouds for most of Friday. Widely scattered showers have been attempting to get organized this evening, but haven't had much success. Do expect coverage and intensity to increase after 06Z when models indicate low level moisture advection/transport will blossom from central/east central MN into west central WI. Around or shortly after daybreak any lingering activity should wane, and then we wait for another potential round Friday late afternoon and evening. The primary hindrance to redevelopment will be the extensive cloud cover that looks to be in place for much of the afternoon. If we can see destabilization, then strong storms would be possible. Have included Prob30's at this point given a fair degree of uncertainty. South/southeast winds will prevail through most of the period ahead of the front, with gusts redeveloping by Friday afternoon. We begin to see a shift to southwest then west/northwest Friday night at western sites as the front passes. KMSP... Confidence is low by could see a few storms move across the site overnight. Also low confidence in the Friday p.m. activity, but at this point it looks to wait until closer to 02Z Saturday and beyond. /OUTLOOK FOR KMSP/ Sat...VFR. Wind N at 5kts. Sun...VFR with -TSRA possible. Wind SE at 5-10 kts. Mon...MVFR/IFR with -SHRA possible. Wind E at 10G15 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...BORGHOFF LONG TERM...JLT AVIATION...LS
Hazardous weather outlook, Aug 31, 3:26 AM CDT, 1 hour 7 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 326 AM CDT Fri Aug 31 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 010830- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 326 AM CDT Fri Aug 31 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms late this afternoon and tonight. Large hail, damaging winds, and heavy rainfall are possible with an expected thunderstorm complex. A tornado cannot be ruled out either. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms Sunday through Thursday. The probability for severe weather is low, but heavy rainfall is possible at times. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed later today and tonight. Borghoff
In the hours before
Special weather statement, Aug 31, 4:33 AM CDT, 0 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 433 AM CDT FRI AUG 31 2018 WIZ025-027-311000- Chippewa-Dunn- 433 AM CDT FRI AUG 31 2018 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DUNN AND WEST CENTRAL CHIPPEWA COUNTIES... At 432 AM CDT, a strong thunderstorm was located over Cedar Falls, or near Menomonie, moving east at 35 mph. Dime size hail is possible with this storm. This storm will be near... Colfax around 445 AM CDT. Other locations impacted by this storm include Cedar Falls, Hoffman Hills Rec Area and Tainter Lake. This includes Interstate 94 in Wisconsin between mile markers 45 and 46. LAT...LON 4490 9188 4497 9189 4510 9160 4496 9153 TIME...MOT...LOC 0932Z 247DEG 30KT 4495 9184 BORGHOFF
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 6:10 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Steele, Waseca | 35 min |
| Aug 31, 7:24 AM CDT | Severe Thunderstorm Warning | MPX | Freeborn, Steele, Waseca | 34 min |
| Aug 31, 8:00 AM CDT | Special Weather Statement | MPX | Steele | 15 min |
| Aug 31, 6:31 AM CDT | Special Weather Statement | MPX | Polk | 44 min |
| Aug 31, 6:49 AM CDT | Severe Thunderstorm Warning | MPX | Polk | 20 min |
| Aug 31, 11:32 AM CDT | Special Weather Statement | MPX | Pierce | 28 min |
| Aug 31, 11:38 AM CDT | Severe Thunderstorm Warning | MPX | Pierce | 37 min |
| Aug 31, 12:09 PM CDT | Special Weather Statement | MPX | Pierce | 21 min |
Nearby
Special Weather Statements in Wisconsin, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.